Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 9, NWS El Paso, TX

March 6, 2009El Paso County, Hudspeth County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Mar 6, 2009, 7:36 PM MST for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at Mar 7, 2009, 10:00 AM MST. It was in force for 10 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 2009, 7:36 PM MST (02:36 UTC)
In effect from
Mar 7, 2009, 10:00 AM MST
Expired
Mar 7, 2009, 8:00 PM MST
In force
10 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 10:35 AM MSTNON-TSTM WND GST 602 Ssw Fort Stanton, NM
Mar 7, 10:55 AM MSTHIGH SUST WINDS 492 Ssw Fort Stanton, NM
Mar 7, 10:55 AM MSTNON-TSTM WND GST 612 Ssw Fort Stanton, NM
Mar 7, 11:35 AM MSTNON-TSTM WND GST 642 Ssw Fort Stanton, NM
Mar 7, 12:15 PM MSTNON-TSTM WND GST 632 Ssw Fort Stanton, NM
Mar 7, 1:15 PM MSTNON-TSTM WND GST 612 Ssw Fort Stanton, NM
Mar 7, 1:35 PM MSTNON-TSTM WND GST 582 Ssw Fort Stanton, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3913 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 070236
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
736 PM MST FRI MAR 6 2009

...RED FLAG WARNING IS NOW IN EFFECT FOR SOUTH CENTRAL NEW MEXICO 
AND FAR WEST TEXAS FROM 10 AM TO 8PM SATURDAY FOR SUSTAINED WEST TO 
SOUTHWEST WINDS OF 20 TO 30 MPH WITH HUMIDITY BELOW 15 PERCENT AND 
HIGH TO VERY HIGH FIRE DANGER RATINGS...

.AN UPPER TROUGH AND ASSOCIATED COLD FRONT CROSSING THE REGION
TONIGHT AND SATURDAY...ALONG WITH A DEEPENING SURFACE LOW OVER
THE SOUTHERN ROCKIES AND THE PLAINS TO OUR EAST...WILL CAUSE 
STRONG WINDS SATURDAY AND WILL TRANSPORT WARM AND DRY AIR INTO
THE REGION. THIS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
ACROSS MOST OF SOUTH CENTRAL NEW MEXICO AND WEST TEXAS. WINDS
WILL DIMINISH SATURDAY NIGHT.

NMZ110>113-TXZ055-056-071745-
/O.UPG.KEPZ.FW.A.0007.090307T1700Z-090308T0300Z/
/O.NEW.KEPZ.FW.W.0009.090307T1700Z-090308T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
736 PM MST FRI MAR 6 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM
MST SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A 
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM MST 
SATURDAY. 

A RED FLAG WARNING IS IN EFFECT ACROSS ALL OF SOUTH CENTRAL AND
SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS SATURDAY MORNING INTO
SATURDAY EVENING. SUSTAINED WINDS OF 20 TO 35 KTS WITH GUSTS OF 40
TO 50 KNOTS AND HUMIDITY DROPPING TO LESS THAN 15 PERCENT...COMBINED
WITH HIGH TO VERY HIGH FIRE DANGER RATINGS...WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE ENTIRE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LAND MANAGERS AND DISPATCH CENTERS SHOULD ENSURE THAT THESE
CONCERNS ARE RELAYED TO ALL FIELD PERSONNEL. A RED FLAG WARNING
MEANS THAT CONDITIONS FAVOR RAPID WILDFIRE SPREAD. THE PUBLIC
SHOULD AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY
GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
000 
WWUS84 KEPZ 071613
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
913 AM MST SAT MAR 7 2009

...RED FLAG WARNING IS NOW IN EFFECT FOR SOUTH CENTRAL NEW MEXICO
AND FAR WEST TEXAS FROM 10 AM TO 8PM SATURDAY FOR SUSTAINED WEST
TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HUMIDITY BELOW 15 PERCENT
AND HIGH TO VERY HIGH FIRE DANGER RATINGS...

.AN UPPER LEVEL TROUGH ANCHORED BY LOW PRESSURE ALOFT NEAR THE 
FOUR CORNERS AREA WILL CROSS THE STATE TODAY...WHILE A SURFACE
LOW PRESSURE DEVELOPS AND DEEPENS OVER THE SOUTHERN ROCKIES AND 
THE PLAINS TO OUR EAST. THIS PATTERN WILL CAUSE STRONG WINDS 
TODAY AND WILL BRING DRIER AIR INTO THE REGION. BECAUSE OF THE
STRONG WINDS AND LOWERING HUMIDITY...ALONG WITH HIGH TO VERY
HIGH FIRE DANGER RATINGS...CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED ACROSS MOST OF SOUTH CENTRAL NEW MEXICO AND WEST 
TEXAS THROUGH THIS EVENING. WINDS WILL DIMINISH SATURDAY NIGHT
BUT BREEZY TO WINDY CONDITIONS WILL RETURN SUNDAY AND MONDAY.


NMZ110>113-TXZ055-056-080300-
/O.CON.KEPZ.FW.W.0009.090307T1700Z-090308T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
913 AM MST SAT MAR 7 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM
MST SATURDAY.

A RED FLAG WARNING IS IN EFFECT FOR SOUTH CENTRAL AND SOUTHWEST
NEW MEXICO AND FAR WEST TEXAS SATURDAY MORNING INTO SATURDAY
EVENING. SUSTAINED WINDS OF 20 TO 35 KTS WITH GUSTS OF 40 TO 50
KNOTS AND HUMIDITY DROPPING TO LESS THAN 15 PERCENT... COMBINED
WITH HIGH TO VERY HIGH FIRE DANGER RATINGS...WILL CAUSE CRITICAL 
FIRE WEATHER CONDITIONS ACROSS THE ENTIRE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LAND MANAGERS AND DISPATCH CENTERS SHOULD ENSURE THAT THESE
CONCERNS ARE RELAYED TO ALL FIELD PERSONNEL. A RED FLAG WARNING
MEANS THAT CONDITIONS FAVOR RAPID WILDFIRE SPREAD. THE PUBLIC
SHOULD AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY
GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 6, 3:37 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 6, 3:37 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
337 PM MST FRI MAR 6 2009

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL CONTINUE OUR WINDY
CONDITIONS FOR THE WEEKEND. A WIND ADVISORY WILL BE IN EFFECT FOR
MUCH OF SATURDAY...AND THE FIRE DANGER WILL BE VERY HIGH. BY
SUNDAY INTO THE FIRST PART OF NEXT WEEK WE WILL CONTINUE
DRY...BUT TEMPERATURES WILL BE AT OR ONLY A FEW DEGREES ABOVE
NORMAL.

&&

.DISCUSSION...
LOT OF WEATHER TO TALK ABOUT. PLENTY OF WIND TODAY SO WIND
ADVISORY LOOKS GOOD ACROSS THE NORTHERN ZONES. THE REASON FOR THE
WINDS IS A MODERATE LEE SIDE TROF IN THE TEXAS PANHANDLE AND AN
APPROACHING UPPER LEVEL TROF. THE UPPER LEVEL TROF WILL BE CLOSER
ON SATURDAY AND THE LEE SIDE TROF LOOKS LIKE IT WILL BE A LITTLE
BETTER DEVELOPED. SO WE HAVE GONE AHEAD AND ISSUED A WIND ADVISORY
FOR ALL THE ZONES FOR SATURDAY. CLOUDS MAY LIMIT THE WINDS A
BIT...BUT IF WE GET MUCH SUN THE WINDS WILL COME UP QUICK. IN
ADDITION TO THE WINDS IT IS NOT UNCOMMON TO GET SOME SPRINKLES OUT
OF A SYSTEM LIKE THIS SO I HAVE MENTIONED A FEW SPRINKLES IN THE
ZONES BUT HAVE NOT MENTIONED ANY POPS. AND IN ADDITION...A SECOND
TIME...THE TROF WILL ALSO SWING A DECENT PACIFIC COLD FRONT ACROSS
THE REGION SO TEMPERATURES WILL BE COOLER FOR SATURDAY AND SUNDAY.
AFTER THE FIRST TROF MOVES BY WE WILL STAY IN A ZONAL OR SOUTHWEST
FLOW FOR MUCH OF THE WEEK. THIS WILL HELP KEEP US DRY AND WILL
GIVE US OCCASIONALLY BREEZY TO WINDY CONDITIONS DURING MOST
AFTERNOONS THROUGH THE END OF THE WEEK. BY MIDWEEK BOTH THE GFS
AND THE DGEX BRING A SWATH OF MOISTURE UP FROM THE SOUTHWEST AND
ACTUALLY KICKS OUT SOME POPS FOR WEDNESDAY. I LOOK AT THIS MORE AS
THE MODEL FEELS SORRY BECAUSE WE HAVENT GOTTEN MUCH RAIN AND IS
GIVING US SOME SYMPATHY POPS. THE ECMWF WILL HAVING NOTHING TO DO
THE POPS...SO IVE INCREASED OUR CLOUDS A NOTCH AND LEFT IT AT
THAT.

LOOKING AT TEMPERATURES FOR THE COMING WEEK. WELL TODAY WAS OUR
LAST DAY OF WELL ABOVE NORMAL TEMPERATURES. AS THE CLOUDS AND WIND
COME UP TOMORROW WE WILL BE ABOUT FIVE DEGREES ABOVE NORMAL. THEN
AS THE TROF PASSES SATURDAY NIGHT IT WILL DRAG A COLD FRONT
ACROSS THE AREA AND BRING COOLER TEMPERATURES FOR SUNDAY AND
MONDAY. NOW WHEN I SAY COOLER I MEAN ACTUALLY CLOSER TO SEASONAL
NORMALS. FOR THE REST OF THE COMING WEEK THAT IS WHAT THINGS LOOK
LIKE THROUGH NEXT FRIDAY WITH TEMPERATURES RUNNING AT OR JUST A
LITTLE ABOVE NORMAL.

&&

.AVIATION...VALID 07/0000Z-08/0000Z...
VFR TONIGHT INTO SATURDAY MORNING. SOUTHWEST TO WEST WINDS OF 15
TO 25 KTS GUSTING TO AROUND 35 KTS ACROSS MUCH OF THE AREA THIS
EVENING. WINDS DIMINISHING BY LATE EVENING OVER MOST OF THE AREA
BUT WILL LINGER ACROSS HIGHER ELEVATIONS. STRONG WINDS DEVELOPING
AGAIN BY LATE SATURDAY MORNING WITH GUSTS OF 40 TO 50 KTS POSSIBLE.
THESE STRONG WINDS WILL CREATE AREAS OF LOW VISIBILITY IN BLOWING
DUST. FAIRLY LARGE REGIONS WILL EXPERIENCE MVFR TO IFR CONDITIONS
DUE TO POOR VISIBILITY...AND SOME LOCALES WILL DROP BELOW MINIMUMS
WITH VISIBILITY NEAR ZERO. WINDS WILL DIMINISH LATE TOMORROW
EVENING.

&&

.FIRE WEATHER...
STRONG SOUTHWESTERLY FLOW AT THE SURFACE AND ALOFT...COMBINED WITH
LOW HUMIDITY AND HIGH FIRE DANGER RATINGS...WILL RESULT IN RED FLAG
CONDITIONS INTO THIS EVENING. MID AND HIGH LEVEL CLOUDS AND MOISTURE
COMING IN AHEAD OF AN UPPER LEVEL TROUGH MAY CAUSE ISOLATED LIGHT
SHOWERS TONIGHT OVER A FEW HIGH ELEVATIONS SPOTS...BUT THERE WILL
NOT BE ANY SIGNIFICANT WETTING RAIN AMOUNTS. THAT UPPER LEVEL TROUGH
WILL MOVE ACROSS OUR AREA SATURDAY...BRINGING IN MUCH STRONGER WINDS
AND DRIER AIR. THIS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS
OVER THE ENTIRE AREA SATURDAY. WINDS DIMINISHING TO THE BREEZY
CATEGORY SUNDAY...THEN INCREASING AGAIN ON MONDAY. DRY CONDITIONS
WILL PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 55  76  47  72  49 /   0   0   0   0   0
SIERRA BLANCA TX        52  76  48  72  49 /   0   0   0   0   0
LAS CRUCES              50  75  45  70  46 /   0   0   0   0   0
ALAMOGORDO              47  70  43  68  42 /   0   0   0   0   0
CLOUDCROFT              32  47  29  46  34 /  10   0   0   0   0
TRUTH OR CONSEQUENCES   45  71  40  66  41 /  10  10   0   0   0
SILVER CITY             37  64  32  58  38 /  10  10   0   0   0
DEMING                  46  74  40  68  44 /  10   0   0   0   0
LORDSBURG               45  73  38  67  44 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR NMZ111-112.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NMZ110>113.

     WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ022-023-025.

     WIND ADVISORY FROM NOON TO 8 PM MST SATURDAY FOR NMZ022>025-
     030>032.

TX...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR TXZ055-056.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR TXZ055-056.

     WIND ADVISORY FROM NOON TO 8 PM MST SATURDAY FOR TXZ055-056.

&&

BRICE/PARK
Hazardous weather outlook, Mar 6, 4:10 AM MST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
410 AM MST FRI MAR 6 2009

NMZ022>025-030>032-TXZ055-056-071300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
410 AM MST FRI MAR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL TROUGH TO THE WEST COMBINED WITH A
DEVELOPING SURFACE LOW TO THE NORTHEAST WILL CAUSE WINDY CONDITIONS
TODAY. WEST TO SOUTHWEST WINDS WILL HAVE SUSTAINED SPEEDS NEAR 25 TO
30 MPH WITH GUSTS TO 40 MPH. THE STRONG WINDS...WARM TEMPERATURES
AND LOW HUMIDITIES WILL SUSTAIN CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY SATURDAY WITH WEST WINDS SUSTAINED AROUND 30 MPH WITH GUSTS TO
45 MPH. BLOWING DUST WILL REDUCE VISIBILITIES OVER A FEW LOCATIONS
TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.